California, 2003

Flash Flood in California, August 26, 2003

August 26, 2003 · NWS VEF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 26, 2:20 PM PST, 20 minutes earlier.

Area forecast discussion, Aug 26, 2:20 PM PST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
320 PM PDT TUE AUG 26 2003

.SYNOPSIS...THERE WILL BE A GRADUALLY DECREASE IN MONSOON MOISTURE
ACROSS THE AREA WEDNESDAY THROUGH FRIDAY. HOWEVER...ENOUGH MOISTURE
WILL LINGER FOR CONTINUED THREAT OF AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS.
&&

.SHORT TERM...ALL THE ACTION SOUTH OF SOUTHERN NEVADA RIGHT
NOW...THIS AREA SAW THE MOST SUN TO HEAT THE SURFACE THIS MORNING.
EFFECTS FROM SHORTWAVE TO OUR NORTH DIMINISHING AS CLOUD
SHIELD/SHOWERS LIFT OFF TO THE NORTH. WILL KEEP FLASH FLOOD WATCH UP
FOR AREAS TO THE SOUTH AND EAST OF LAS VEGAS. THIS AREA ALSO COVERED
BY SEVERE THUNDERSTORM WATCH UNTIL 700 PM.

MODELS SIMILAR SHOWING A GRADUALLY DRYING TREND IN THE MID LEVEL AS
FLOW ALOFT BECOMES WESTERLY. LOW LEVEL MOISTURE NOT GOING ANYWHERE
FAST SO WILL GRADUALLY DECREASE POPS WED-FRI. MODELS DO SHOW SOME
WEAK PERTURBATIONS IN WESTERLY FLOW AND OCCASIONAL SPEED MAXIMUMS
THAT MAY HELP ORGANIZE STORMS.
&&

.LONG TERM...MODELS CONTINUE TO SHOW RESIDUAL MOISTURE TO REMAIN
OVER THE SOUTHERN PORTIONS OF THE CWA THROUGH MUCH OF THE EXTENDED.
HIGH PRESSURE SITUATED NEAR AZ/NM BORDER WILL HELP TO CONTINUE THE
SOUTHERLY FLOW IN THE AREA. HAVE GONE AHEAD AND KEPT MENTION OF
MAINLY AFTERNOON THUNDERSTORMS OVER THE SOUTHERN PORTIONS OF THE CWA
SATURDAY AND SUNDAY AND GONE AHEAD AND ADDED THUNDERSTORMS FOR
MONDAY AND TUESDAY ALSO.
&&

.LAS...SEVERE THUNDERSTORM WATCH UNTIL 700 PM PDT. FLASH FLOOD WATCH
UNTIL 900 PM PDT FOR POTIONS OF FORECAST AREA. PLEASE SEE LATEST
STATEMENT FOR DETAILS.
&&

PIERCE
Hazardous weather outlook, Aug 26, 1:20 PM PST, 1 hour 20 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
220 PM PDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...TODAY.

...SEVERE THUNDERSTORM WATCH UNTIL 700 PM PDT FOR SOUTHERN MOHAVE
AND EASTERN SAN BERNARDINO...
...FLASH FLOOD WATCH CONTINUES UNTIL 900 PM PDT FOR SOUTHERN MOHAVE
...EASTERN SAN BERNARDINO COUNTY AND FAR SOUTHERN CLARK COUNTIES...

SCATTERED SHOWERS AND THUNDERSTORMS...SOME SEVERE ARE POSSIBLE
ACROSS PORTIONS OF SOUTHERN MOHAVE AND EASTERN SAN BERNARDINO
COUNTY. HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SLIGHTLY DRIER AIR WILL MOVE OVER THE NORTHERN PORTION OF THE AREA
ON WEDNESDAY FOR A DECREASE IN THUNDERSTORMS...HOWEVER LOCALLY HEAVY
RAIN MAY STILL ACCOMPANY THUNDERSTORM ACTIVITY...ESPECIALLY OVER THE
SOUTHEAST PORTION. BY THURSDAY THUNDERSTORMS WILL BE CONFINED TO
MAINLY NORTHWEST ARIZONA WHICH SHOULD SEE AFTERNOON AND EVENING
THUNDERSTORMS INTO SATURDAY. SUNDAY AND MONDAY SHOULD BE DRY ACROSS
THE ENTIRE AREA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Bernardino

When
August 26, 2:40 PM PST to 3:30 PM PST
Where
San Bernardino County, Twenty Nine Palms
Deaths
3 direct, 0 indirect
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

A flash flood from a stationary thunderstorm just south of Twentynine Palms swept a car off the road killing two people inside the car and a good Samaritan who tried to rescue them.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, San Bernardino2003-08-2636FemaleVehicle/Towed TrailerDirect
Flash Flood, San Bernardino2003-08-2629MaleVehicle/Towed TrailerDirect
Flash Flood, San Bernardino2003-08-2638FemaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377476.